19 Jan 2015
It’s that time of year again. People are run down, been unwell for a while and finally succumb to antibiotics. There is that feeling of relief as you walk out of the doctors surgery wrapped in layers, with an aching body or hacking cough clutching that little green prescription. There’s that thought! Thank God - finally I am unwell enough for antibiotics and some relief as the drugs will make it all better! But then after the second tablet your stomach starts to feel bloated and queasy, and the memory of the constant run for the toilet and bitter taste in your mouth returns and it doesn't seem such a relief after all!
As if it’s not bad enough that there is a fear that antibiotics may cease to work as the bacteria become more and more resistant to them, when they do work they tend to make us feel really unwell!
However there is a light at the end of the tunnel, or the bottom of the box! There is evidence that taking probiotics whilst taking antibiotics not only reduces the overall damage antibiotics do to our microflora, but may also increase the efficacy of the antibiotics. The NHS1 is also starting recently to recognise the beneficial effects of probiotic supplementation. And for the first time also there is research to suggest that some particular strains of probiotics can be taken alongside antibiotics as opposed to separately.
Common side effects are loss of appetite, bloating and indigestion, feeling sick or being sick, abdominal pain, and antibiotic-associated diarrhoea (see Probiotics Learning Lab for more glossary definitions). Of course following this is a feeling of being ‘wiped out’ which indeed you are as much of your gut bacteria are being wiped out and these have many important functions as we know. This is the main issue with antibiotics. They are designed to kill bacteria and do so, but are not discerning about which ones so the beneficial bacteria get lost too.
This can result in unwanted, pathogenic bacteria having the space and opportunity to grow, causing an overgrowth of them leading to persistent diarrhoea. In some cases this can lead to a Clostridium difficile infection. This leads to chronic diarrhoea, colitis in some cases especially the elderly and can even be fatal. Based on a systematic review and meta-analysis of 23 randomized controlled trials including 4213 patients, moderate quality evidence suggests that probiotics are both safe and effective for preventing Clostridium difficile-associated diarrhoea.2
Health care professionals might be interested to hear that taking probiotics with the strains Lactobacillus acidophilus Rosell-52 and Lactobacillus rhamnosus Rosell-11 have been proven to support the gut when being affected by antibiotics. Taking probiotics whilst on antibiotics replenishes the healthy bacteria therefore maybe supporting the gut against bacterial infection.
In the past it’s always been suggested that you take your probiotic away from your antibiotic but now there are strains of probiotic that are known to survive alongside the antibiotic but also enhance the efficacy of some of them.
Another area of interest is H-Pylori. This is a bacterial infection which causes stomach and duodenal ulcers. This is also treated by antibiotics but can in fact be quite resistant to them, and be a menace to get rid of. Again it may interest health professionals that there is research on the strains Lactobacillus acidophilus Rosell-52 and Lactobacillus rhamnosus Rosell-11 showing that taking these strains alongside the antibiotics actually increased the efficacy of the treatment by up to 28%3,4
Given our dependency on antibiotics and the importance of them in public health, this is interesting stuff.
2. The use of probiotics to prevent C. difficile diarrhea associated with antibiotic use Goldenberg JZ, Ma SSY, Saxton JD, Martzen MR, Vandvik PO, Thorlund K, Guyatt GH, Johnston BC - See more at: http://summaries.cochrane.org/CD006095/IBD_the-use-of-probiotics-to-prevent-c.-difficile-diarrhea-associated-with-antibiotic-use
3. Babak O (2007) The use of Lacidofil in treatment of duodenal peptic ulcers associated with H. pylori. [News of Pharmacy and Medicine] 5 24-25
4. Bielanski W, Ziemniak W, Plonka M, Dobrzanska M, Kaminska A & Konturek S (2002) Improvement of anti-Helicobacter pylori therapy by the use of commercially available probiotics. Gut 51 Suppl 11 A98 5. Picture source: http://www.capitolhilltimes.com
Are you a health professional looking for research on probiotics?
These pages are intended for health professionals only.